Hospira Initiates Voluntary Recalls of Select Lots of Bupivacaine, Propofol, and Lidocaine

By Pharma News - DCAT Publisher

April 22, 2014

Hospira Inc. has Initiated a voluntary recalls of one lot of bupivacaine, seven lots of propofol, and one lot of lidocaine due to visible particulates in propofol and lidocaine and a discolored solution for bupivacaine.

On April 21, 2014, Hospira initiated a voluntary nationwide recall to the user level for one lot of 0.25% Marcaineâ„¢ (bupivacaine HCl Injection, USP), 10 mL, Single-dose Vial – Preservative Free (NDC 0409-1559-10), Lot 34-440-DD. The recall is due to a confirmed customer report of discolored solution with visible particles embedded in the glass as well as discolored solution. Marcaine is packaged 10 units per carton/100 units per case in glass fliptop vials. The impacted lot of Marcaine was distributed December 2013 through January 2014 to wholesalers/distributors, hospitals, and clinics nationwide.

Hospira has not received reports of any adverse events associated with this issue for this lot. Hospira has attributed the embedded particulate to a supplier's glass defect. As a result of this issue, Hospira is working with its supplier on implementing corrective and preventive actions. In a statement, the company said if the particulate goes undetected and solution is administered, depending on the particle size and number, it could block administration of the drug to the patient, causing a delay in therapy. However, this is an unlikely outcome due to the size of the subvisible particulates identified. It is more likely that particulates are able to pass through the catheter and may result in local inflammation, mechanical disruption of tissue, or immune response to the particulate.While extremely rare, particulate exposed to strong magnetic fields (e.g. MRI), could potentially dislodge and cause tissue damage. However, the particulate size identified is considered too small. Therefore, an adverse outcome is extremely unlikely, said the company.

Separately, on April 18, 2014, Hospira initiated a voluntary recall of one lot of 1% lidocaine HCI Injection, USP, to the user level due to a confirmed customer report of orange and black particulate within the solution and embedded within the glass vial. Hospira has identified the particulate as iron oxide.This lot was distributed nationwide to distributors/wholesalers, hospitals and clinics from September 2013 through October 2013. To date, Hospira has not received reports of any adverse events associated with this issue for this lot.

Risk factors associated with the particulate include the potential for particulate to be injected and/or a delay in therapy. If the particulate or smaller pieces of the particulate that could break off, become free floating within the solution pass through the catheter into the patient, it may result in local inflammation, and/or mechanical disruption of tissue or immune response to the particulate. Chronically, following sequestration, local granuloma formulation may occur.

Lastly, on April 17, 2014, Hospira reported that on April 2, 2014, it informed customers of a nationwide recall of seven lots of propofol injectable emulsion, USP, to the user level due to a glass defect located on the interior neck of the vial, which was identified during a retain sample inspection where the glass vial contained visible embedded metal particulate. Free-floating metal particulates were also identified in vials upon further analysis. The affected lots were distributed nationwide to distributors/wholesalers, hospitals, and clinics from August 2013 through December 2013.On April 2, 2014, Hospira notified its customers via a recall letter that the company had implemented corrective actions to the manufacturing process to prevent recurrence.To date, Hospira has not received reports of any adverse events associated with this issue for these lots.

The company said that In general, injected particulate matter may result in local inflammation, phlebitis, and/or low level allergic response through mechanical disruption of tissue or immune response to the particulate. Capillaries, which may be as small as the size of a red blood cell, may become occluded. Chronically, following sequestration, particulate matter may lead to granulomatous formation, most likely in the lungs. Long term clinically meaningful impact is low if a patient has normal lung function. While extremely rare, embedded stainless steel may put a patient at risk from MRI (strong magnetic field exposure) as particulate, if in the lung, could potentially dislodge and be pulled through tissue.

 

Source: FDA and Hospira (Marcaine), FDA and Hospira (lidocaine) and FDA and Hospira (propofol)